Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Phoenix, AZ

August 24, 2013Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 24, 2013, 5:53 AM MST for Maricopa County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2013, 5:53 AM MST (12:53 UTC)
Expired
Aug 24, 2013, 8:45 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 132 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:30 AM MSTFLASH FLOOD1 Nw Wickenburg, AZDELAYED REPORT... VULTURE MINE RD CLOSED AROUND SOLS WASH DUE TO HIGH WATER
Aug 24, 7:30 AM MSTFLASH FLOOD2 N Wickenburg, AZDELAYED REPORT...RINCON RD CLOSED NEAR MARTINEZ WASH DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2013-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2013-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WGUS55 KPSR 241253
FFWPSR
AZC013-241545-
/O.NEW.KPSR.FF.W.0010.130824T1253Z-130824T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
553 AM MST SAT AUG 24 2013

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES WICKENBURG...

* UNTIL 845 AM MST

* AT 545 AM MST...VERY HEAVY RAIN HAS FALLEN ACROSS PORTIONS OF 
NORTHWEST MARICOPA COUNTY. RUNOFF FROM STORMS TO THE NORTH OF 
WICKENBURG WILL CAUSE FLOODING ALONG MARTINEZ WASH...AS WELL AS LOW 
LYING AREAS IN AND AROUND WICKENBURG AND AGUILA. FLOODING IS LIKELY 
IN LOW LYING AREAS ALONG U.S. 60 FROM AGUILA TO MORRISTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.

TO REPORT FLOODING...PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3399 11268 3398 11267 3382 11261 3381 11333
      3401 11333 3401 11274

$$

LEINS
1 follow-up statement
305 
WGUS75 KPSR 241524
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
824 AM MST SAT AUG 24 2013

AZC013-241545-
/O.CON.KPSR.FF.W.0010.000000T0000Z-130824T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
824 AM MST SAT AUG 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM MST FOR
NORTHWESTERN MARICOPA COUNTY...

AT 817 AM MST...THUNDERSTORMS WITH LOCALLY HEAVY RAIN CONTINUED 
ACROSS PORTIONS OF NORTHWEST MARICOPA COUNTY...MAINLY TO THE WEST OF 
WICKENBURG. RAIN GAGES INDICATED THAT MORE THAN 2 INCHES OF RAIN 
FELL IN THE AREA NEAR AND TO THE WEST OF WICKENBURG SINCE 5 AM THIS 
MORNING AND WASHES IN THE AREA WERE STILL RUNNING. VERY HEAVY RAIN 
FELL NEAR AND ALONG HIGHWAY 60 FROM WICKENBURG WEST TO AGUILA. AS A 
RESULT THE FLASH FLOOD WARNING WILL CONTINUE UNTIL 845 AM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WICKENBURG
AND AGUILA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3399 11268 3398 11267 3382 11261 3381 11333
      3401 11333 3401 11274

$$

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 5:10 AM MST, 43 minutes earlier.

Area forecast discussion, Aug 24, 5:10 AM MST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
510 AM MST SAT AUG 24 2013

.UPDATE...UPDATED AVIATION DISCUSSION...

&&

.SYNOPSIS...
A STORMY PERIOD IS ANTICIPATED THIS WEEKEND ACROSS THE REGION WITH
BELOW NORMAL TEMPERATURES. HEAVY RAIN AND LOCALIZED FLOODING MAY
OCCUR...ESPECIALLY ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA. PRECIPITATION CHANCES DECREASE BY EARLY NEXT WEEK...AND
INCREASED MOISTURE WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEK...ALONG WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...
TODAY AND SUNDAY...A BATCH OF SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE METRO AREA EARLY THIS MORNING. LATEST RUC
IDENTIFIES A PERTURBATION MOVING THROUGH THE SOUTH-CENTRAL ARIZONA
DESERTS WHICH MIGHT ACCOUNT FOR THIS. THERE WAS A GRAVITY WAVE THAT
MOVED THROUGH BUT THAT WAS AT LEAST A FEW HOURS AGO. THE RUC SHOWS
THE PERTURBATION SHIFTING NORTH AFTER 12Z AND THUS STORM ACTIVITY
OVER MARICOPA COUNTY SHOULD WIND DOWN SHORTLY AFTER
SUNRISE...ALREADY QUIET ELSEWHERE IN THE FORECAST AREA. LARGER SCALE
FLOW FEATURES OF NOTE INCLUDE THE EVER-PRESENT TROUGH CENTERED NEAR
THE WEST COAST...A LARGE ANTICYCLONE/RIDGE CENTERED OVER THE
PLAINS...AN INVERTED TROUGH CENTERED NEAR THE CHIHUAHUA/TEXAS
BORDER...AND TROPICAL STORM IVO CENTERED WEST OF CABO SAN LUCAS. THE
MODELS HAVE DIFFERING SOLUTIONS ON HOW THE FLOW FEATURES MENTIONED
ABOVE WILL UNFOLD...PARTICULARLY THE INVERTED TROUGH AND THE BROADER
CYCLONIC CIRCULATION ASSOCIATED WITH IVO. FOR INSTANCE...THE GFS
CONTINUES TO TRACK THE IVO ASSOCIATED CIRCULATION TO THE NORTH
FASTER THAN ECWMF AND ESPECIALLY NAM. BY THAT SAME TOKEN...THE WAVE
ALSO DISSIPATES FASTER. THIS HAS IMPLICATIONS FOR TIMING OF
POPS/PRECIP. THERE ARE ALSO DIFFERENCES ON THE UPPER LEVEL
DIVERGENCE GENERATED BY THE APPROACHING WAVE WHICH ALSO IMPACTS
MODEL PRECIP FORECASTS. THOUGH THE NAM IS SLOWER WITH THE IVO
CIRCULATION...IT BRINGS IN A SMALLER WAVE LATER TODAY WHICH MIGHT BE
REMNANTS OF THE INVERTED TROUGH AND/OR A CONVECTIVELY GENERATED
FEATURE FROM SOUTHERN SONORA. THE NAM THUS PRODUCES A BATCH OF
DYNAMICAL FORCING SOONER THAN THE GFS AND ECWMF. THEY ALL SHOW A
MAJOR INFLUX OF MOISTURE. INTERESTINGLY...THERE ARE SOME
SIMILARITIES IN THE SPATIAL DISTRIBUTION OF THE QPF...INCLUDING
LOCAL WRF AND NMM6KM. MAINLY...FROM TONIGHT THROUGH SUNDAY NIGHT
THERE IS A HIGH QPF SWATH OVER WESTERN MARICOPA COUNTY AND SOUTHWEST
ARIZONA. AND A LESSER SWATH OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL
ARIZONA. IN BETWEEN IS A LOWER QPF SWATH...INCLUDING THE PHOENIX
METRO AREA. HOWEVER...THERE IS A GREAT DEAL OF VARIABILITY FOR
SOUTHEAST CALIFORNIA. THE GFS HAS ITS HEAVIEST SWATH...FOR OUR
FORECAST AREA...OVER EASTERN RIVERSIDE AND IMPERIAL COUNTIES. MADE
NUMEROUS ADJUSTMENTS TO THE QPF AND POP GRIDS. MODIFIED THE FLASH
FLOOD WATCH TO START IT 6 HOURS EARLIER AND TO EXTEND IT EASTWARD
OVER WESTERN MARICOPA COUNTY. IT SHOULD BE NOTED THAT WE WILL NOT
HAVE A TROPICAL STORM THAT BODILY MOVES INTO THE DESERT SOUTHWEST.
RATHER...TROPICAL MOISTURE WILL BE PUSHED NORTHWARD INTO THE REGION
AND THERE WILL BE FLOW FEATURES AIDING THE PRECIPITATION PRODUCTION.
ALSO...WHILE THE WATCH DOES NOT START UNTIL 06Z...THERE WILL LIKELY
BE SOME POTENT THUNDERSTORMS DEVELOPING WITHIN OUR AREA PRIOR TO
THAT. THE GFS...NAM...AND SREF ALL HAVE CAPE VALUES WELL IN EXCESS
OF 1000 J/KG...MAINLY OVER SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA. PRIOR TO THE ARRIVAL OF BROADER SCALE LIFT...ANTICIPATE
STORMS BEING MORE SCATTERED IN NATURE AS OPPOSED TO WIDESPREAD RAIN.
WITH HIGH CAPE VALUES...THERE WILL BE SEVERE POTENTIAL LATE THIS
AFTERNOON AND EVENING. THEREAFTER...ANTICIPATE DECREASING CAPE BUT
MORE WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS. WITH THE CLOUDS
AND RAIN COOLED AIR AROUND...SUNDAY TEMPS WILL BE WELL BELOW NORMAL.

EXTENDED PERIOD...UPPER LEVEL SUPPORT WANES SLIGHTLY ON MONDAY AND
CONSEQUENTLY I THINK THERE SHOULD BE AN OVERALL DECREASE IN STORM
COVERAGE MONDAY/MONDAY NIGHT. THE FORECAST FOR TUESDAY THROUGH NEXT
FRIDAY WILL CONSIST OF HIGHER THAN NORMAL POPS AND LOWER THAN NORMAL
TEMPS GIVEN SUBSTANTIALLY HIGHER THAN NORMAL MOISTURE VALUES. THE
GFS AND EUROPEAN MODELS BOTH ADVERTISE A COUPLE OF EASTERLY WAVES
NEXT WEEK...ALTHOUGH EACH MODEL SUGGESTS A DIFFERENT DAY /WEDNESDAY
PER GFS...TUESDAY FOR ECMWF/. WITH SUCH HIGH PWATS IN
PLACE...TUESDAY AND/OR WEDNESDAY COULD BE VERY ACTIVE IF ONE OF
THESE TROUGHS ACTUALLY COME TO PASS AS ADVERTISED. THIS WILL ALSO
NEED TO BE LOOKED INTO FURTHER AS THE EVENT GETS CLOSER.

&&

.AVIATION...
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...INCLUDING KPHX...KIWA...KSDL...
CONDITIONS SHOULD REMAIN QUIET FOR THE REST OF THE MORNING HOURS AT
ALL PHOENIX SITES...BUT WILL DETERIORATE QUICKLY THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS APPEAR POSSIBLE AS EARLY AS 21Z AND SHOULD
SWEEP THROUGH THE METRO FROM SOUTHEAST TO NORTHWEST AROUND 00Z.
TIMING DIFFICULT TO PIN DOWN AT THIS POINT...BUT EXPECT GUSTY WINDS
TO 30KTS AND PERIODS OF HEAVY RAIN WITH THE STRONGEST STORMS.
SHOWERS LIKELY TO CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS.

SOUTHEAST CALIFORNIA...INCLUDING KIPL...AND KBLH...
QUIET WEATHER EXPECTED FOR MOST OF THE DAY...WITH STORMS MOVING IN
FROM THE EAST AROUND 06Z. STRONGEST STORMS WILL BE CAPABLE OF 30+KT
WINDS AND HEAVY RAIN...BUT PINNING DOWN EXACT TIMING DIFFICULT AT
THIS POINT. SHOWERS LIKELY TO CONTINUE THROUGH THE END OF THE TAF
PERIOD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
RATHER HUMID CONDITIONS AND WELL BELOW NORMAL TEMPERATURES ARE
EXPECTED SUNDAY AS TROPICAL MOISTURE OVERSPREADS ARIZONA AND
SOUTHEAST CALIFORNIA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
AFFECT THE WHOLE FORECAST AREA AT ONE TIME OR ANOTHER SUNDAY INTO
MONDAY. HOWEVER...RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE WITH SOME
LOCATIONS RECEIVING QUITE A BIT LESS THAN OTHERS. ATMOSPHERIC
MOISTURE WILL TREND DOWN MONDAY AND TUESDAY...LEVELING OFF WEDNESDAY
AND THURSDAY. STORM CHANCES WILL ALSO TREND DOWNWARD WHILE
TEMPERATURES TREND UPWARD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
     EVENING AZZ020-021-022-025-026-027.

CA...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
     EVENING CAZ030>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...AJ/DEWEY
AVIATION...LEINS
FIRE WEATHER...AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:19 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 24, 4:47 AM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 24, 5:24 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 24, 6:28 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 24, 8:44 AM MSTFlash Flood WarningPSRMaricopa91 min
Aug 24, 9:33 AM MSTAreal Flood AdvisoryPSRLa Paz117 min
Aug 24, 9:47 AM MSTFlash Flood WarningPSRLa Paz118 min
Aug 24, 11:47 AM MSTFlash Flood WarningPSRLa Paz118 min
Aug 24, 2:27 PM MSTSpecial Weather StatementPSR48 min
Aug 24, 3:24 PM MSTSpecial Weather StatementPSR66 min
Aug 24, 4:37 PM MSTSpecial Weather StatementPSR53 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.